Missouri, 2015

Damaging Wind in Missouri, May 24, 2015

May 24, 2015 · NWS EAX · 1 event in 1 county or zone

A storm moved through Randolph county causing tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm moved through Randolph county causing tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 10:50 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 24, 10:50 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1150 AM CDT Sun May 24 2015

.DISCUSSION...
Issued at 317 AM CDT SUN MAY 24 2015

...Rainfall totals to continue to climb throughout today...

Moderate to heavy rainfall has been falling across the forecast
area early this morning with a bit of drying observed on the
western edge of the main axis of the stratiform rain. Even outside
of some of the better reflectivity echoes on radar this early AM,
drizzle and light rain has still been reported at area
observational sites, along with lowered cloud bases. Despite any
brief window of drying, copious amounts of moisture is still
abundant across the region as the continued moisture feed from the
GoMex remains uninhibited. Impressive PWAT values of 1.54 inches
from TOP's 00Z sounding lines up fairly well with model soundings,
with elevated values looking to remain in place through early
tonight. The influx of warm, moist air will finally get
interrupted tonight as an upper-level shortwave trough axis moves
through. The upper wave with a reflection at the surface will
tighten up as it crosses the forecast area, and as it moves off
toward the NNE, will take the bulk of the precip with it.
Basically what the forecast is looking like for today through the
holiday tomorrow is continued chances for moderate to heavy
rainfall with thunderstorms possible as the rain transitions to
more of a convective nature, finally beginning to wane as Monday
morning approaches, and quite possibly some decent drying out on
Monday with only slight chances of thunderstorms during the day.
Memorial Day will see mid- to upper-level dry air working its way
into the area and with run after run of model soundings
continuing to indicate a cap remaining in place during the
afternoon, could keep convection from firing up. That said, if the
cap breaks down, noteworthy warming temps and plentiful surface-
based instability that will have moved in, along with respectable
shear values, could allow for some feisty storms to be created.

Next shortwave trough traverses through Monday night into Tuesday,
welcoming back at least chance PoPs to the forecast. For the rest
of the forecast period, unsettled pattern remains locked in place
with perturbation after perturbation trekking through the region
and PWAT values over an inch commonplace through the upcoming
week. This equates to mentionable PoPs throughout the rest of the
forecast period, but doesn't equate to a washout throughout the
week.

Highs today region-wide should be able to reach into the 70s
despite any cloud cover or rain. Temps tomorrow will reach up into
the upper 70s to lower 80s and while these temps may be welcomed
by some, the caveat is that it'll feel humid outdoors with
dewpoints well into the 60s. For the rest of the week, 70s and 80s
for highs will be seen each day with lows generally in the upper
50s to 60s throughout the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1139 AM CDT SUN MAY 24 2015

A couple of waves of activity will affect the area through the
afternoon and evening hours. The first is a band of light
precipitation which will continue to move over the terminal sites
from the southwest. Ceilings may be reduced periodically during this
time until 20Z. Activity should taper off during the mid-afternoon
hours with improving ceilings as the afternoon progresses. The final
round of precipitation will then develop by the early evening hours.
Activity should remain in place until early Monday morning, though
ceiling heights should remain VFR. Dry air will then filter in toward
the end of the forecast period with overcast skies gradually
dissipating.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Monday morning FOR KSZ025-057-060-
     102>105.

MO...FLASH FLOOD WATCH through Monday morning FOR MOZ012>014-020>023-
     028>033-037>040-043>046-053-054.

&&

DISCUSSION...lg
AVIATION...Welsh
Hazardous weather outlook, May 24, 12:27 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
127 PM CDT SUN MAY 24 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
127 PM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY. A FEW SEVERE
 STORMS ARE POSSIBLE WITH BRIEF TORNADOES AND STRONG WINDS THE MAIN
 THREATS. ADDITIONAL MODERATE RAINFALL IS POSSIBLE THIS AFTERNOON AND
 TONIGHT WHICH WILL EXACERBATE ONGOING FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 THERE IS A CHANCE FOR THUNDERSTORMS EVERY PERIOD. THE OVERALL RISK
 FOR SEVERE WEATHER IS LOW ALTHOUGH ONE CANNOT TOTALLY RULE OUT A
 FEW STRAY SEVERE STORMS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 24, 10:02 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1102 AM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       4 N GLADSTONE           39.26N 94.56W
05/24/2015  M2.04 INCH       CLAY               MO   NWS EMPLOYEE

            24 HOUR TOTAL THROUGH ABOUT 830 AM. NEAR INDIANA AND 96TH
            ST.

&&

CDB
Special weather statement, May 24, 11:32 AM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 PM CDT SUN MAY 24 2015

MOZ054-241815-
HENRY MO-
1232 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENRY COUNTY UNTIL 115 PM
CDT...

AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LOWRY CITY...OR 13 MILES
SOUTHEAST OF CLINTON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COAL AND TIGHTWAD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3820 9380 3821 9381 3853 9357 3851 9351
      3821 9352 3820 9353 3822 9356 3820 9356
TIME...MOT...LOC 1732Z 212DEG 26KT 3824 9364

CDB

The radar

The Pleasant Hill radar (KEAX), 154 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
May 24, 2:08 PM CST
Where
Randolph County, 0.57 mi NNE of Clifton Hill
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.438, -92.667

A survey confirmed that damaging winds in the 60 to 65 mph range caused tree damage in Clifton Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581034.